|Presista and Sulfa
Jul 15, 2007
My doctor recently gave me my new combo (I have t cells of 10). It is MK-518, TMC 114 and 125, Prezista with Norivir boost and Truvada. I am worried because I have n allergy to Sulfa. I got a 105 fever and terrible skin rash/hives and a 104.8 fever. So what they did was wean me on the SMZ/TMP and that has been fine for 6 years. But I am very concerned about the Prezista (I havn't yet started this new combo but have all the meds at home now).
Is this exactly the same type of sulfa as SMZ TMP? What could happen and what should I watch for? I hope you are able to answer soon as I would like to start the new combo. I am not sure why my doctor didn't choose Tipranivir, as my resistance profile says there is no resistance to Tipranivir, all he said was the Presista worked stronger with those with coss-the-board resistance to all meds.
| Response from Dr. Young
Thanks for your post.
The sulfur atom in darunavir (Prezista) and sulfamethoxazole (Bactrim) are not similar in general chemical composition. In general, there isn't an excess risk of sulfur-based allergy to Prezista in those who are allergic to Bactrim, but general caution and observation should be maintained.
You do raise an interesting question about the use of darunavir over tipranavir- many doctors are favoring the former because of the small risk of intracranial bleeding and because the lower requirement for ritonavir. I'd rely on phenotypic testing to determine which of the two medications is best for your particular virus, rather than generalizations from the average experience of patients in clinical trials. I'd think that tipranavir could offer a very reasonable alternative should you develop a darunavir allergy.
Hope this is helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.